Michigan, 2017

Damaging Winds in Michigan, February 24, 2017

February 24, 2017 · NWS IWX · 3 events in 1 county or zone

A line of strong to severe thunderstorms developed during the overnight hours across Wisconsin and Illinois and moved east across Lake Michigan, reaching the western parts of lower Michigan close to sunrise. Wind damage was reported as the line came onshore.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A line of strong to severe thunderstorms developed during the overnight hours across Wisconsin and Illinois and moved east across Lake Michigan, reaching the western parts of lower Michigan close to sunrise. Wind damage was reported as the line came onshore.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Feb 24, 6:45 AM EST, 47 minutes earlier.

Area forecast discussion, Feb 24, 6:45 AM EST, 47 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Northern Indiana
645 AM EST Fri Feb 24 2017

.SYNOPSIS...
Issued at 420 AM EST Fri Feb 24 2017

It will remain unseasonable warm today. Severe weather remains a
possibility from mid to late afternoon into the evening hours as
storms develop ahead of a cold front moving through the area.
Highs today will be in the middle to upper 60s and even lower 70s
possible in northwest Ohio into east central Indiana.
Temperatures will then plummet back to seasonable levels late
tonight and continue through the weekend along with a chance for
snow showers.

&&

.SHORT TERM...(Today and Tonight)
Issued at 420 AM EST Fri Feb 24 2017

Difficult forecast wrt thunderstorm chances/coverage/severity
today. At present scattered showers and a few/isolated weak storms
along/north of warm frontal boundary. Cold Lake Erie marine layer
continues to drive westward into far nern IN and undercut
elevated mixed layer. Suspect scattered showers/storms to continue
to slowly lift northward and weaken as capped prefrontal warm
sector finally begins to overtake marine influence beyond 12 UTC.
Then afford a lull in precip chances as remain largely capped
until mid to late afternoon with culmination of strong eml 8.5-9
c/km with modest low level moisture pooled as only mid to upper
50s dewpoints expected. Will likely have to wait for strong forced
frontal ascent which lags upstream until about 21-22 UTC...once
the surface frontal wave now into northeast MO reaches southern
Lake Michigan/extreme sw MI. Scattered convection develops ahead
of southward trailing cold front amid strong 50 to 60 kts deep
layer shear across western cwa initially and likely merging into
linear segments/squall line with time and eastward progression.
Leading edge of increasingly strong mid level height rises and
divergent upper jet region to allow longevity/sustenance until
east/southeast cwa exit around 03-04 UTC. Low wet bulb zero for
potential large amounts of small hailstones associated with
updraft cores. But loading/melt/evaporative cooling amid already
strong mid level winds to present with heightened/primarily isold-
sct damaging wind risk, especially across eastern half of cwa in
latter part of event. Initial storms however may present with
supercellular aspects and low tornado risk across far northern cwa
in closer proximity to triple point/frontal boundary...especially
if aforementioned Lake Erie marine layer proves difficult to
expunge.

&&

.LONG TERM...(Saturday through Thursday)
Issued at 420 AM EST Fri Feb 24 2017

Continued with similar rapid transition to snow potential late
tonight/early Saturday. Otherwise little change to blended
approach with another simialar/weaker tracked system with best
rain chances about Tue/Tue night. This system appears bounded in
time by much weaker/clipper systems before and afterwards and
nudged downward the sometimes overzealous blended pops.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday Morning)
Issued at 640 AM EST Thu Feb 23 2017

Improved conditons ahead this afternoons convection as warm sector
continues to deepen/move northward. Similar timing with respect to
thunderstorms with greater potential for strong/potentially
severe/greater than 50 kt gust...subsevere for terminal forecasts
at this time given isold-sct nature. Changeover to snow showers
with lowest conditions invof KSBN late in the forecast period.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Murphy
SHORT TERM...Murphy
LONG TERM...Murphy
AVIATION...Murphy

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Feb 24, 5:37 AM EST, 1 hour 55 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
537 AM EST Fri Feb 24 2017

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-251045-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
537 AM EST Fri Feb 24 2017 /437 AM CST Fri Feb 24 2017/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Today and Tonight

Severe storms are possible this afternoon and evening with damaging
winds the main threat. Hail to one inch in diameter and short-lived
tornadoes are also possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon and evening.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-251045-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
537 AM EST Fri Feb 24 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Today and Tonight

Strong to severe storms with gusty winds are expected this
afternoon.

High winds and waves will cause hazardous conditions for small craft
tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

High winds and waves will cause hazardous conditions for small craft
Saturday through Sunday morning.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

The radar

The Northern Indiana radar (KIWX), 93 km away, was scanning. The volume nearest the first event began at 12:29 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Berrien

When
February 24, 7:32 AM EST to 7:33 AM EST
Where
Berrien County, 1.72 mi SE of Harbert
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.850, -86.610

Emergency management officials reported a eight inch diameter tree blown down into phone lines.

Thunderstorm Wind, Berrien

When
February 24, 7:44 AM EST to 7:45 AM EST
Where
Berrien County, 0.51 mi W of St Joseph
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.100, -86.490

A large tree, greater than a foot in diameter, fell across a local road.

Thunderstorm Wind, Berrien

When
February 24, 7:52 AM EST to 7:53 AM EST
Where
Berrien County, 0.86 mi SW of Stevensville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.010, -86.530

Emergency management officials reported large tree limbs down across a local roadway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2017Every state in 2017This day in weather historyWarnings in Michigan, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 681474, 681475, 681476.